Nebraska, 2015

Hail in Nebraska, April 18, 2015

April 18, 2015 · NWS CYS · 1 event in 1 county or zone

An afternoon thunderstorm in eastern Cheyenne County produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An afternoon thunderstorm in eastern Cheyenne County produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 18, 1:43 PM MST, 32 minutes earlier.

Area forecast discussion, Apr 18, 1:43 PM MST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
243 PM MDT SAT APR 18 2015

.UPDATE...
ISSUED AT 239 PM MDT SAT APR 18 2015

TORNADO WATCH ISSUED FOR CHEYENNE COUNTY AND MORRILL COUNTY IN THE
SOUTHERN NEBRASKA PANHANDLE UNTIL 8 PM. BASED ON CURRENT MESOSCALE
ANALYSIS...THE MAIN THREATS ARE MARGINAL SEVERE HAIL AND FUNNEL
CLOUDS THIS AFTERNOON...BUT AN ISOLATED BRIEF TORNADO IS NOT OUT
OF THE QUESTION IN THE WATCH COUNTIES. MOST LIKELY THE BOUNDARY
LAYER WILL STABILIZE OVER THE NEXT SEVERAL HOURS AS COLD OUTFLOW
FROM SHOWERS AND THUNDERSTORMS SPREAD ACROSS THE AREA...ENDING
ANY THREAT FOR TORNADOS.

UPDATE ISSUED AT 1135 AM MDT SAT APR 18 2015

ADJUSTED WINTER WEATHER HEADLINES FOR THE BAND OF HEAVY SNOW WHICH
IS EXPECTED TO CONTINUE OVER NORTHERN ALBANY COUNTY AND
EASTERN/CENTRAL CARBON COUNTY TODAY. ADDED THE ARLINGTON ZONE TO
THE WARNING BASE ON LATEST GFS AND NAM SHOWING HEAVY PRECIPITATION
ACROSS THIS AREA THROUGH EARLY THIS EVENING. LATEST RADAR SHOWING
THE BAND OF HEAVY TROWAL PRECIPITATION SETTING UP AT THIS TIME AND
SURFACE OBS AND WEB CAMS VERIFY THE HEAVY SNOW. MODEL SURFACE
TEMPERATURES AND MOS GUIDANCE MOST LIKELY TOO WARM AROUND
ARLINGTON GIVEN WHAT WILL BE HEAVY PRECIPITATION. EAST AND WEST OF
THIS PRECIPITATION BAND...TEMPERATURES WILL WARM AS EXPECTED.

IMPACTS ON ROADS IS A BIT OF A QUESTION WITH TEMPERATURES NEAR
FREEZING AND HIGH SUN ANGLE THAT MAY BE ABLE TO MELT MUCH OF THE
SNOW...EVEN WITHIN THE HEAVY BAND. REGARDLESS ROADS WILL AT LEAST
BE SLUSHY AT TIMES...IF NOT COMPLETELY SNOW COVERED. MOST SNOW
ACCUMULATIONS WILL BE ON ELEVATED SURFACES AND OVER CURRENT SNOW
COVER.

WINTER WEATHER HEADLINES HAVE BEEN CANCELLED FOR THE SOUTHERN
LARAMIE RANGE AND FOOTHILLS WITH THE BAND OF SNOW SETTING UP WEST
OF THE THIS AREA. THERE IS THE POTENTIAL FOR SOME SNOW SHOWERS
THIS AFTERNOON. AS THE TROWAL SHIFTS EAST THIS EVENING THERE WILL
LIKELY BE A PERIOD OF SNOW OVER THE SOUTHERN LARAMIE RANGE BUT
ACCUMULATIONS WILL BE MINIMAL...MAYBE AN INCH OR TWO OF NEW
ACCUMULATIONS.

UPDATE ISSUED AT 1009 AM MDT SAT APR 18 2015

ADJUSTED POPS SLIGHTLY TO REFLECT THE POSITION OF THE TROWAL THIS
MORNING. THE TROWAL WHICH IS VERY DISTINGUISHABLE ON SATELLITE AND
RADAR WILL MOVE SLIGHTLY WESTWARD THROUGH EARLY AFTERNOON. AT THAT
POINT IT WILL STALL AND THEN SHIFT EAST INTO THIS EVENING AS A
NORTHERN STREAM KICKER PUSHES THE CLOSED UPPER LOW INTO THE
PLAINS.

LOWERED TEMPERATURES ACROSS THE WEST TODAY AS TROWAL PRECIPITATION
WILL HOLD TEMPERATURES DOWN...KEEPING MOST PRECIPITATION WEST OF
THE LARAMIE RANGE AS SNOW BUT SOME PLACES WILL MIX WITH OR CHANGE
TO RAIN. WILL KEEP AN EYE ON THINGS BUT MAY NEED TO LOWER
TEMPERATURES IN THE WEST A BIT MORE. LARAMIE SHOULD SEE SNOW
THROUGH THE DAY WITH SEVERAL MORE INCHES OF SNOWFALL. WITH
TEMPERATURES NEAR FREEZING AROUND LARAMIE AND THE RELATIVELY HIGH
APRIL SUN ANGLE...NOT MUCH SNOW WILL ACCUMULATE ON ROADS WAYS WITH
WET TO SLUSHY ROADS EXPECTED.

EAST OF THE LARAMIE RANGE THERE IS THE POTENTIAL FOR THUNDERSTORMS
THIS AFTERNOON. MODELS SHOWING 500-1000 J/KG OF MOST UNSTABLE
CAPE. SHEAR VALUES ARE NOT IMPRESSIVE...BUT GIVEN THE COLD NATURE
OF THIS SYSTEM...IT IS LIKELY THERE WILL BE SOME SMALL HAIL TODAY
AND WITH LOW FREEZING LEVELS...MARGINAL SEVERE HAIL NOT OUT OF THE
QUESTION WITH ANY STRONGER UPDRAFTS.

&&

.SHORT TERM...(TODAY THROUGH SUNDAY NIGHT)
ISSUED AT 415 AM MDT SAT APR 18 2015

TODAY...SLOW MOVING CLOSED UPPER LOW PROGGED TO MOVE FROM CENTRAL
COLORADO THIS MORNING TO EAST CENTRAL COLORADO BY DINNER TIME. ALL
MODELS INCLUDING THE HRRR SHOW A BAND OF PRECIPITATION SWINGING
WESTWARD ACROSS OUR COUNTIES THIS MORNING AND AFTERNOON WITH DECENT
UPWARD VERTICAL MOTION AND QUASIGEOSTROPHIC FORCING...THUS HAVE
OPTED TO EXTEND OUR WINTER WEATHER ADVISORIES AND WINTER STORM
WARNINGS THROUGH MIDDAY...WHILE DROPPING CHEYENNE FROM THE ADVISORY
WITH TEMPERATURES LIKELY REMAINING ABOVE FREEZING AND THUS MINIMAL
IMPACTS TO TRAVEL.

TONIGHT...FINALLY...THE UPPER TROUGH OPENS UP AS A NORTHERN STREAM
SHORTWAVE TROUGH ALOFT MOVES EASTWARD INTO WESTERN NORTH
DAKOTA...THUS PRECIPITATION CHANCES DWINDLE AS THE NIGHT PROGRESSES.

SUNDAY...BREEZY TO WINDY...AND COOL WITH BRISK NORTHWEST FLOW ALOFT
AND DEEP UNIDIRECTIONAL WINDS. LOOKS LIKE ENOUGH LOW AND MID LEVEL
MOISTURE FOR ISOLATED TO SCATTERED SHOWERS OVER AND NEAR OUR
NORTHERN LARAMIE...SNOWY AND SIERRA MADRE RANGES...WITH MOSTLY DRY
CONDITIONS ELSEWHERE.

SUNDAY NIGHT...MOIST OROGRAPHIC NORTHWEST FLOW ALOFT CONTINUES
PRODUCING SCATTERED TO NUMEROUS SNOW SHOWERS OVER AND NEAR OUR
SNOWY...SIERRA MADRE AND LARAMIE RANGES...DRY ELSEWHERE.

.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 415 AM MDT SAT APR 18 2015N

THE EXTENDED PERIOD WILL START OUT TRANQUIL AND THEN END
POTENTIALLY UNSETTLED. NORTHWESTERLY FLOW ALOFT WILL BE IN PLACE
ON MON WITH A WEAK SHORTWAVE MOVING OVERHEAD DURING THE DAY. COULD
BE SOME LIGHT SNOW SHOWERS OVER THE SIERRA MADRE AND SNOWY
RANGES...BUT MUCH OF THE ACTIVITY WILL BE CONFINED TO NORTHERN
COLORADO. WITH 700MB TEMPS AROUND -6C...IT WILL BE ANOTHER DAY OF
BELOW NORMAL TEMPS. WE FINALLY GET TEMPS TO MODERATE SOME BY TUES
AND ESPECIALLY INTO WED...BACK INTO THE 50S AND 60S TO THE EAST OF
THE LARAMIE RANGE. A BUILDING SFC HIGH OVER THE NORTHERN PLAINS ON
THURS WILL CAUSE SOUTHEAST WINDS TO DEVELOP ACROSS THE PLAINS.
WEAK INSTABILITY WILL BE PRESENT ON THURS AFTN...SO INCLUDED A
SLIGHT OF TSTMS. A SHORTWAVE WILL THEN LIFT NORTHEASTWARD FROM
ARIZONA INTO COLORADO ON FRI. BOTH THE GFS AND ECMWF INDICATE THE
BEST CHANCE OF WIDESPREAD PRECIP COULD BE FRI AFTN INTO FRI NIGHT
WITH GOOD EASTERLY UPSLOPE FLOW OVER THE PLAINS. 700MB TEMPS ARE
AROUND -2C...SO COULD BE DEALING WITH ANOTHER CASE WHERE SNOW IS
LARGELY CONFINED TO AREAS ALONG AND WEST OF THE LARAMIE RANGE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH SUNDAY MORNING)

THE LARGE AREA OF LIGHT SNOW IS CURRENTLY ALONG AND JUST WEST OF THE
LARAMIE RANGE AND MOVING SLIGHTLY WESTWARD. IFR CONDITIONS AND LIGHT
SNOW WILL CONTINUE BETWEEN KRWL AND KLAR THIS AFTERNOON...WITH MVFR
CONDITIONS EXPECTED AT KRWL...AND IFR CONDITIONS AT KLAR. IFR
CONDITIONS DUE TO LOW CIGS WILL CONTINUE AT KCYS...BUT CONDITIONS
SHOULD IMPROVE A BIT THROUGH THE AFTERNOON AS SHOWERS BEGIN TO
DEVELOP TO THE SOUTH. A COLD FRONT WILL PUSH ACROSS THE PLAINS BY
LATE THIS EVENING (AFTER 03Z) WITH BREEZY NORTH WINDS EXPECTED.

&&

.FIRE WEATHER...
ISSUED AT 402 AM MDT SAT APR 18 2015

NO FIRE WEATHER ISSUES WITH RECENT WIDESPREAD
PRECIPITATION...AND PROJECTED HUMIDITIES AND WINDS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING UNTIL 9 PM MDT THIS EVENING FOR WYZ110-114.

     WINTER WEATHER ADVISORY UNTIL 9 PM MDT THIS EVENING FOR WYZ103-
     105-106-112-113-115.

NE...NONE.
&&

UPDATE...SML
SHORT TERM...RUBIN
LONG TERM...ZF
AVIATION...TJT
FIRE WEATHER...RUBIN
Hazardous weather outlook, Apr 18, 1:39 PM MST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
239 PM MDT SAT APR 18 2015

WYZ101>119-191000-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
239 PM MDT SAT APR 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL CONTINUE INTO EARLY THIS EVENING FOR PORTIONS OF SOUTHEAST
WYOMING...MAINLY OVER NORTHERN ALBANY COUNTY AND EASTERN CARBON
COUNTY...WITH A BAND OF HEAVY SNOW. THE HEAVY SNOW WILL IMPACT THE
ARLINGTON AREA WHICH INCLUDES A PORTION OF INTERSTATE 80 BETWEEN
RAWLINS AND LARAMIE. WINTER STORM WARNINGS AND WINTER WEATHER
ADVISORIES ARE NOW IN EFFECT UNTIL 9 PM MDT THIS EVENING.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS THE
PLAINS OF SOUTHEAST WYOMING WITH SMALL HAIL POSSIBLE WITH SOME
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO THE
NATIONAL WEATHER SERVICE IN CHEYENNE AT 1 8 0 0 2 6 9 6 2 2 0.

NEZ002-003-019>021-054-055-095-096-191000-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
239 PM MDT SAT APR 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. BRIEF
HEAVY RAIN AND SMALL HAIL ARE THE MAIN THREATS...ESPECIALLY OVER
THE SOUTHERN PANHANDLE. THESE IS ALSO A CHANCE FOR BRIEF SHORT
LIVED TORNADOES WITH ANY STRONGER THUNDERSTORMS OVER THE SOUTHERN
PANHANDLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

In the hours before

Special weather statement, Apr 18, 12:41 PM MST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
141 PM MDT SAT APR 18 2015

NEZ054-055-WYZ119-182100-
KIMBALL-CHEYENNE-EAST LARAMIE COUNTY-
INCLUDING THE CITIES OF...KIMBALL...SIDNEY...BURNS...CARPENTER...
ALBIN...PINE BLUFFS
141 PM MDT SAT APR 18 2015

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS EXTREME SOUTHEAST
WYOMING AND FAR SOUTHERN NEBRASKA PANHANDLE EARLY THIS AFTERNOON.
THERE IS THE POTENTIAL FOR SOME OF THESE SHOWERS AND THUNDERSTORMS
TO PRODUCE SHORT LIVE FUNNEL CLOUDS. ALTHOUGH THESE TYPE FUNNELS
ARE TYPICALLY SHORT LIVED...SHOULD YOU FEEL THREATEN PLEASE SEEK
SHELTER. PLEASE REPORT FUNNEL CLOUDS TO LAW ENFORCEMENT OR THE
NATIONAL WEATHER SERVICE.
Special weather statement, Apr 18, 1:36 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
236 PM MDT SAT APR 18 2015

NEZ055-182100-
CHEYENNE NE-
236 PM MDT SAT APR 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY
UNTIL 300 PM MDT...

AT 235 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF TWIN BUTTES...OR 14 MILES WEST OF CHAPPELL...MOVING
NORTHWEST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM HAS THE POTENTIAL TO PRODUCE FUNNEL CLOUDS AS WELL.
ALTHOUGH THESE FUNNELS ARE TYPICALLY SHORT LIVED...SHOULD YOU FEEL
THREATENED...PLEASE SEEK SHELTER.

LOCATIONS IMPACTED INCLUDE...
SIDNEY...SIDNEY AIRPORT...COLTON AND SUNOL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR CENTRAL
NEBRASKA.

LAT...LON 4100 10262 4101 10292 4106 10301 4109 10304
      4128 10274 4108 10261
TIME...MOT...LOC 2035Z 143DEG 24KT 4102 10272

MAZUR

The radar

The Cheyenne radar (KCYS), 171 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cheyenne

When
April 18, 2:15 PM MST
Where
Cheyenne County, Sunol
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.160, -102.760

Quarter size hail was reported near Sunol.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568154.